Probable Association Between Ziprasidone and Worsening Hypertension

University of Kentucky, Lexington, Kentucky, United States
Pharmacotherapy (Impact Factor: 2.66). 10/2006; 26(9):1352-7. DOI: 10.1592/phco.26.9.1352
Source: PubMed


According to premarketing studies, at least 1% of ziprasidone-treated patients exhibited hypertension; however, this figure is not necessarily attributable to the drug. A PubMed/MEDLINE search yielded no articles describing hypertension as a possible adverse event associated with oral ziprasidone therapy. We describe a 53-year-old African-American woman with hypertension and schizophrenia whose blood pressure increased during ziprasidone therapy. She experienced no similar blood pressure increases during therapy with four other atypical antipsychotics. Her mean systolic blood pressure during ziprasidone treatment (158 mm Hg) was significantly higher than before (141 mm Hg) and after (135 mm Hg) treatment. Also, her mean diastolic blood pressure during ziprasidone treatment (88 mm Hg) was significantly higher than after treatment (79 mm Hg). Linear regression analysis demonstrated that the patient's systolic blood pressure increased significantly with ziprasidone dose (regression coefficient [B] = 0.22 mm Hg x day/mg, 95% confidence interval 0.10-0.34, p=0.001). Thus, after adjusting for the effect of antihypertensive doses, an increase of 40 mg/day in ziprasidone yielded an increase of 8.8 mm Hg in systolic blood pressure. For unknown (perhaps genetic) reasons, this patient may have been particularly sensitive to ziprasidone. Clinicians prescribing ziprasidone in patients with hypertension should be aware that their hypertension could worsen with the addition of ziprasidone. If this occurs, replacement of ziprasidone with a different antipsychotic should be considered.

6 Reads
Show more

Similar Publications